What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 26, 6:53 PM EST, 22 minutes earlier.
Area forecast discussion, May 26, 6:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
753 PM EDT Wed May 26 2021
.SYNOPSIS...
Scattered showers and thunderstorms are expected this evening
ahead of a cold front which will cross the region overnight. A
few of the storms in western Massachusetts and northern
Connecticut may produce damaging winds. Less humid weather
follows on Thursday. A cooler and more unsettled weather pattern
then looks to take hold for Friday into the Memorial Day
Weekend, with periods of rain and cooler than average
temperatures. Temperatures warm up again next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
755 PM Update:
Severe Thunderstorm Watch 208 continues.
Solid line of thunderstorms, locally strong to severe from near
Lawrence to Worcester to Windsor Locks continues to march
eastward. Moderately-strong surface-based instability is
starting to trend to more surface- based inhibition now as we
near sundown. This should begin to mitigate surface convective
gust speeds and potential for further wind damage as it nears
the eastern MA coast. However increased dewpoints (now commonly
in the mid to upper 60s) should help to maintain the potential
for CG lightning as far east as Boston. The most robust
convection through 9 PM should reside over central MA into
northern CT. While we can't discount the risk for thunderstorms
making it into southeast MA and northern/central RI, thinking
counties currently in the Watch makes the most sense so at the
moment no local Watch extensions are looking probable attm.
Recent 22z HRRR matches current conditions extremely well and
have incorporated a large chunk of it into the going forecast
with this update.
Previous discussion follows:
130 PM Update:
Starting to see cumulus field developing across western MA near
higher terrain but satellite imagery indicates tops are fairly
low. Main activity is back across central NY ahead of pre-
frontal trough where line of potentially severe storms was
becoming more organized. This is area of greater instability and
effective shear and is getting added lift from approaching short
wave.
Timing brings this activity into western MA/CT no sooner than 5
PM given its more ENE movement. High-res guidance continues to
support greatest severe threat west of Worcester County in MA
and across northern CT, especially near Berkshires. Near storm
environment should feature moderate instability and decent
0-6km shear, favorable for bows or line segments capable of
producing wind damage. As usual mid level lapse rates aren't
all that impressive but often instability can help overcome
that. We do have some concern that best lift from short wave (as
well as mid level jet) will end up passing to our NW which could
limit overall severe threat.
Still can't rule out an isolated tornado, primarily in western
MA where parameters become most favorable around 00Z/8 PM for a
short time (0-500m SRH near 100, lowering LCLs to around 800m,
and sufficient 0-3km CAPE). Need to also watch locations near CT
River Valley where low-level backing of winds would locally lead
to enhanced SRH.
Activity is expected to weaken as it reaches RI and eastern MA,
due to loss of daytime heating and stabilizing SW flow. Models
do indicate leftover instability, enough so to support mention
of showers/embedded thunder, but we think any storms will be
elevated and not capable of producing gusty winds.
Meanwhile, low clouds/fog near Cape Cod and Islands will begin
to head inland this evening, probably getting as far inland as
NE CT, much of RI, and SE MA. Guidance shows potential for areas
of dense fog near Cape/Islands - but not widespread enough to
justify a Dense Fog Advisory at this time.
Any showers end overnight but clouds should linger most of the
night. Lows drop back into the 60s with dewpoints falling into
the 50s behind cold front.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
130 PM Update:
High pressure builds east from Great Lakes Thursday. Expect
clearing early in morning from west to east resulting in plenty
of sunshine. Highs reach 70s and lower 80s but lower humidity
with dewpoints in 40s and 50s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
1224 PM Update:
Due to the potential for severe weather later this afternoon,
the long-term forecast was completed early using the latest NBM,
the 12z/26th NAM and GFS and the older 00z/26th ECMWF/GEM.
Weather pattern turns more unsettled Friday into the Memorial
Day weekend, potentially into the Monday holiday as well.
Shortwave trough energy on Fri over the Great Lakes induces a
low pressure that strengthens to a sub-1000 mb sfc cyclone Fri
in the north- central Appalachians, which passes into the
coastal waters Fri nite into Sat. Expect a band of steady rains
Fri nite into early Sat with best chance south of the MA Route 2
corridor, along with an enhanced onshore ENE flow and cooler
than average temps. For the marine, could be potential for ENE
gale force gusts on the southern and southeastern waters, and
depending on how strong the onshore flow is. Potential for some
minor splashover can't be ruled out either for the east-facing
shores but fortunately astro tides are trending lower.
Remains generally dry but still fairly cloudy and unsettled
into Sat with stalled low and frontal boundary to our south,
but the next shortwave then looks to lift these features north
and northeast towards us again on Sunday and possibly Monday.
Differences in placement, strength and track of the surface
cyclone make for lowered confidence on impacts; but at least
looks more unsettled with potential periods of showers.
Early next week continues to offer a warm-up from the cooler
than average temperatures
Overall stuck fairly close to the NBM. Did opt to raise
winds/wind gusts up for Fri into Sat nites. Though max/mins were
kept close to NBM, may need to lower these in subsequent
forecasts, especially on the highs, into Fri nite into Sunday
with a cooler and unsettled pattern. 00z MEX guidance highs on
Sat could be some 15 degrees cooler than normal!
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
00Z TAF Update: Moderate Confidence.
Solid line of strong, locally severe storms trails from LWM to
ORH to BDL. Best chance of locally strong downdrafts and local
turbulence should remain along the southwestern fringe of the
line. Storms should roll east quick enough to support a
potential TSRA threat even for BOS but not expecting severe-
level wind gusts. Have included TEMPO TSRA between 00-02z. Gusty
winds, occasional lightning (trending more frequent from ORH to
BDL), and brief IFR visby rains in any storms.
IFR/LIFR expected to expand back toward South Coast and Cape Cod
this evening, possibly into more of RI and SE MA but thinking is
these lower conditions reach as far N as PVD and PYM and persist
through most of the night. Improvement to VFR expected around
sunrise.
VFR Thursday and Thursday night.
KBOS TAF...Moderate confidence. TSRA 00-01z with lightning and
brief downpours, gusts to 30 kt possible.
KBDL TAF...Moderate confidence in TAF. Ongoing TS/TSRA thru 01z,
more frequent CG lightning, brief IFR-LIFR downpours and local
gusts to 40 kt possible.
Outlook /Thursday Night through Monday/...
Friday: Mainly VFR, with areas MVFR possible. Chance RA.
Friday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts up to 35 kt. RA.
Saturday: Mainly MVFR, with areas VFR possible. Windy with
gusts up to 35 kt. Slight chance RA.
Saturday Night: Mainly MVFR, with areas VFR possible. Windy
with areas of gusts up to 30 kt. Slight chance RA.
Sunday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA.
&&
.MARINE...
130 PM Update:
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Maintaining SCA for gusty SW winds and rough seas into tonight,
except into Thursday for outer waters as seas will take longer
to subside. Expecting thunderstorms to reach western New England
this evening but weaken into showers before reaching RI/MA
waters. Winds diminish later tonight and shift to NW around
sunrise. High pressure brings lighter W/NW winds and calmer seas
Thursday and Thursday night.
Outlook /Thursday Night through Monday/...
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.
Friday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of seas approaching 5 ft. Rain.
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Seas up to 5 ft. Chance of rain.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 9 ft. Chance of rain.
&&
.TIDES/COASTAL FLOODING...
Current guidance suggests water levels will remain below minor flood
criteria. Higher astronomical tides will continue through the week,
and there is some concern for high tides Thursday night and
especially Friday night along the east coast that may touch minor
flood stage, especially given the winds are expected to be
northeasterly. Guidance from the Stevens Institute ensembles show
this possibility.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ230>235-251.
Small Craft Advisory until 8 PM EDT this evening for ANZ236.
Small Craft Advisory until 4 AM EDT Thursday for ANZ250.
Small Craft Advisory until 11 AM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...Loconto/JWD
NEAR TERM...Loconto/JWD
SHORT TERM...JWD
LONG TERM...Loconto
AVIATION...Loconto/JWD
MARINE...Loconto/JWD
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 26, 3:34 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Wed May 26 2021
CTZ002>004-MAZ002>012-014-026-272045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
434 PM EDT Wed May 26 2021
...SEVERE THUNDERSTORM WATCH 208 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ013-015>024-RIZ001>008-272045-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
434 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-272045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, May 26, 4:03 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
503 PM EDT Wed May 26 2021
MAZ002-008-262130-
Western Franklin MA-Western Hampshire MA-
503 PM EDT Wed May 26 2021
...LINE OF STRONG THUNDERSTORMS...
At 503 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilmington to Monroe to near Cheshire.
Movement was east at 45 mph.
Wind gusts up to 50 mph will accompany these storms.
Locations impacted include...
Monroe, Buckland, Conway, Shelburne, Ashfield, Colrain, Charlemont,
Leyden, Heath, Plainfield, Rowe and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4273 7260 4265 7259 4265 7263 4259 7265
4257 7264 4255 7267 4253 7265 4251 7265
4250 7267 4250 7298 4256 7298 4266 7295
4267 7300 4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 2102Z 269DEG 39KT 4291 7286 4270 7300 4255 7320
BLSpecial weather statement, May 26, 4:30 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Wed May 26 2021
MAZ002>004-008-010-262215-
Western Franklin MA-Western Hampshire MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
530 PM EDT Wed May 26 2021
...LINE OF STRONG THUNDERSTORMS...
At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vernon to near Colrain to Buckland to near
Worthington. Movement was east at 35 mph.
Wind gusts up to 55 mph will accompany these storms.
Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Belchertown,
Athol, Winchendon, Montague, Hadley, Sunderland, Hatfield,
Northfield, Williamsburg, Bernardston, Buckland, Conway, Shelburne,
Leverett and Erving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4252 7297 4261 7296 4269 7291 4274 7285
4271 7206 4263 7212 4235 7241 4239 7301
TIME...MOT...LOC 2130Z 262DEG 31KT 4276 7256 4267 7269 4258 7280 4242
7299
BLLocal storm report, May 26, 5:12 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
612 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LEYDEN 42.70N 72.62W
05/26/2021 FRANKLIN MA AMATEUR RADIO
LARGE TREE DOWN ON EDEN TRAIL ROAD
0600 PM TSTM WND DMG BERNARDSTON 42.67N 72.55W
05/26/2021 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON CROSS STREET
0602 PM TSTM WND DMG HUNTINGTON 42.23N 72.88W
05/26/2021 HAMPSHIRE MA LAW ENFORCEMENT
TREE AND WIRES DOWN ON EMERSON GORHAM ROAD
&&
EVENT NUMBER BOX2102444
EVENT NUMBER BOX2102445
EVENT NUMBER BOX2102446
WSLocal storm report, May 26, 5:54 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
654 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON JONES ROAD
0639 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON AMHERST ROAD
&&
EVENT NUMBER BOX2102447
EVENT NUMBER BOX2102448
WSSpecial weather statement, May 26, 6:15 PM EST, 1 hour before
Special Weather Statement
National Weather Service Boston/Norton MA
715 PM EDT Wed May 26 2021
MAZ004>007-014-026-270000-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Northern Worcester MA-
Southeast Middlesex MA-
715 PM EDT Wed May 26 2021
...LINE OF STRONG THUNDERSTORMS...
At 715 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Derry to Pepperell to near Princeton.
Movement was east at 45 mph.
Winds up to 50 mph will accompany these storms.
Locations impacted include...
Lowell, Lynn, Lawrence, Haverhill, Malden, Medford, Revere, Peabody,
Methuen, Salem, Leominster, Fitchburg, Billerica, Beverly, Woburn,
Chelmsford, Andover, Lexington, Dracut and Tewksbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4287 7082 4281 7087 4281 7081 4270 7078
4277 7082 4276 7083 4271 7083 4265 7077
4269 7063 4265 7059 4257 7071 4254 7090
4244 7098 4249 7196 4271 7163 4270 7129
4274 7118 4281 7116 4281 7107 4289 7092
TIME...MOT...LOC 2309Z 266DEG 38KT 4288 7126 4269 7158 4248 7185
BLLocal storm report, May 26, 6:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
755 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LEYDEN 42.70N 72.62W
05/26/2021 FRANKLIN MA AMATEUR RADIO
LARGE TREE DOWN ON EDEN TRAIL ROAD
0600 PM TSTM WND DMG BERNARDSTON 42.67N 72.55W
05/26/2021 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON CROSS STREET
0602 PM TSTM WND DMG HUNTINGTON 42.23N 72.88W
05/26/2021 HAMPSHIRE MA LAW ENFORCEMENT
TREE AND WIRES DOWN ON EMERSON GORHAM ROAD
0635 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON JONES ROAD
0639 PM TSTM WND DMG PELHAM 42.40N 72.40W
05/26/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON AMHERST ROAD
0720 PM TSTM WND DMG SPRINGFIELD 42.12N 72.54W
05/26/2021 HAMPDEN MA AMATEUR RADIO
MULTIPLE TREES DOWN ON NORTH BRANCH PARKWAY
&&
EVENT NUMBER BOX2102444 BOX2102445 BOX2102446 BOX2102447 BOX2102448
BOX2102449
WS